Desomorphine, also known by its street name krokodil, is a powerful highly addictive synthetic opioid commonly made from codeine. The drug features a very rapid onset of action and is about 10 times as powerful as morphine. The medical use of this drug was terminated in 1981 due to its short duration and significant respiratory depression compared to other opioids, but recreational use has surged in the past decade. Due to the over-the-counter availability of codeine products in Eastern Europe and Russia, desomorphine may be easily manufactured through “krokodil labs” in a similar fashion to methamphetamine production. The drug is heated and usually intravenously injected by the user. Severe skin necrosis is caused by many contaminants, such as iodine and phosphorus from matchstick heads used in the production process. These contaminants are caustic, causing skin and soft-tissue breakdown as well as damage to blood vessels, muscles, bones, and organs. Lesions may become severe, causing deep space infections and gangrene, and may even result in the need for amputations. Desomorphine’s street name “krokodil” is thought to be derived from the similarity of damaged skin to crocodile leather.
Management and Disposition
Management is generally supportive. Acute overdose is managed in the same fashion as other opioid toxicities, with particular attention to the patient’s respiratory status. Infectious complications can be severe and may require long-term antibiotic therapy. Local skin necrosis may be self-limiting if minor, but severe necrosis of the tissues may result in the need for surgical management and even amputation in some cases.
Desomorphine-Related Abscesses. Multiple abscesses and multiple necrotic eschars are seen on this patient’s bilateral lower extremities. The patient had injected desomorphine into his legs 2 weeks prior to the appearance of the lesions. (Photo contributor: Brandon O’Keefe, MD.)
Desomorphine-Related Abscesses. Closer view of the lesions seen in Fig. 17.33. (Photo contributor: Brandon O’Keefe, MD.)
The greater potency of desomorphine coupled with its short duration of action contributes to the highly addictive nature of the drug.
The severe tissue necrosis seen with desomorphine injection results from contaminants introduced in the “cooking” process. These adulterants are frequently not fully removed in production and are highly caustic to the tissues.